Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2015, 4:50 PM PDT for San Bernardino County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2015, 4:50 PM PDT (23:50 UTC)
- Expired
- Jul 29, 2015, 5:15 PM PDT
- In force
- 25 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 58 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3787 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604 WUUS55 KVEF 292350 SVRVEF CAC071-300015- /O.NEW.KVEF.SV.W.0029.150729T2350Z-150730T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 450 PM PDT WED JUL 29 2015 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 515 PM PDT * AT 448 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER DAGGETT...AND MOVING NORTHWEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BARSTOW...DAGGETT. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 15 AND INTERSTATE 40 NEAR BARSTOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3493 11676 3477 11686 3481 11735 3519 11707 TIME...MOT...LOC 2348Z 117DEG 16KT 3489 11690 $$ JS
1 follow-up statement
614
WWUS55 KVEF 300010
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT WED JUL 29 2015
CAC071-300019-
/O.EXP.KVEF.SV.W.0029.000000T0000Z-150730T0015Z/
SAN BERNARDINO CA-
510 PM PDT WED JUL 29 2015
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 515 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS DECAYING THUNDERSTORM.
LAT...LON 3493 11676 3477 11686 3481 11735 3519 11707
TIME...MOT...LOC 0000Z 117DEG 16KT 3489 11690
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:40 PM PDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 29, 2:40 PM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT WED JUL 29 2015 .SYNOPSIS...MOISTURE WILL SPREAD FURTHER NORTH THURSDAY ALLOWING FOR SHOWERS AND THUNDERSTORMS TO RETURN PARTS OF THE SOUTHERN GREAT BASIN DURING THE AFTERNOON AND EVENING HOURS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER FROM FRIDAY INTO NEXT MONDAY THEN BEGIN TO DECREASE IN MOST AREAS ON TUESDAY AND WEDNESDAY AS DRIER AIR MOVES BACK IN. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND WARMING TO SLIGHTLY ABOVE NORMAL EARLY NEXT WEEK. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. THUNDERSTORMS INITIATED OVER THE HIGHER TERRAIN OF THE MOJAVE NATIONAL PRESERVE IN NORTHEAST SAN BERNARDINO COUNTY SHORTLY AFTER NOON. ALSO MONITORING STORMS IN THE WESTERN MOJAVE DESERT AROUND BARSTOW. CONFIDENT THAT A FEW THUNDERSTORMS WILL MAKE IT AS FAR NORTH AS SOUTHERN CLARK COUNTY THEN DISSIPATE IN THE EARLY EVENING AS THEY ENCOUNTER LESS MOISTURE. LEFT POPS OUT LAS VEGAS VALLEY BUT WILL BE MONITORING THE POTENTIAL OF ANY OUTFLOW WIND COMING FROM THOSE STORMS TO OUR SOUTH. A FEATURE OF INTEREST IS AN INVERTED TROUGH OVER THE LOWER COLORADO RIVER VALLEY WHICH IS FORECAST TO PIVOT WEST ACROSS SOUTHERN CALIFORNIA TONIGHT. THIS SHOULD KEEP AT LEAST A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS GOING WELL PAST MIDNIGHT IN SAN BERNARDINO COUNTY. MODELS FORECAST THE REMAINING CONVECTION ACROSS SOUTHERN CLARK COUNTY AND SOUTHERN MOHAVE COUNTY TO DISSIPATE THIS EVENING. THURSDAY. A LOBE OF VORTICITY ASSOCIATED WITH INVERTED TROUGH WILL BE MOVING NORTHWEST OVER INYO COUNTY. DEEPER MOISTURE OVER THE MOJAVE DESERT EXPECTED TO SHIFT FURTHER NORTH INTO THE SOUTHERN GREAT BASIN. CONVECTION WILL BE TIED MAINLY TO THE HIGHER TERRAIN BUT CAN NOT RULE OUT A SHOWER OR THUNDERSTORM MAKING IT INTO LAS VEGAS TOMORROW EVENING. FRIDAY AND SATURDAY. THE WEAK UPPER LOW NEAR SOUTHERN BAJA WILL FINALLY OPEN UP AND MOVE NORTHWARD ACROSS THE SOUTHERN CALIFORNIA FRIDAY/FRIDAY NIGHT WHICH AGAIN COULD HELP FOCUS CONVECTION OVER THE HIGHER TERRAIN OF SOUTHERN CALIFORNIA. MODELS STARTING TO SHOW A DRIER AND MORE STABLE AIR MASS MOVING IN BEHIND THIS FEATURE SATURDAY. DID NOT DECREASE POPS WITH THIS PACKAGE BUT IF THAT TREND CONTINUES WE COULD START LOWERING POPS IN THE WESTERN AREAS. .LONG TERM...SUNDAY THROUGH WEDNESDAY. IT IS LOOKING LIKE A LOW GRADE MONSOON PATTERN FOR THIS PERIOD. HIGH PRESSURE CENTERED NEAR THE FOUR CORNERS REGION SUNDAY WILL KEEP A SOUTHERLY FLOW OVER THE AREA AND ENOUGH MOISTURE AND INSTABILITY FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE. THE MODELS DO NOT REALLY SHOW MUCH OF A SHIFT IN THE HIGH CENTER WITH TIME BUT THEY ARE HINTING AT THE FLOW MAYBE BECOMING MORE SOUTHWESTERLY WITH SOME DRYING ACROSS THE WESTERN PART OF THE FORECAST AREA WITH TIME. SINCE THE GFS AND ECMWF ARE BOTH SHOWING THIS TREND I WENT AHEAD AND LOWERED POPS A TOUCH IN THE WEST SUNDAY AND MONDAY AND LOWERED POPS A BIT MORE FOR TUESDAY AND WEDNESDAY. IF YOU BELIEVE THE MODELS THERE MAY NOT BE ANY THUNDERSTORMS IN THE CWA BY TUESDAY BUT AS WE HAVE MENTIONED BEFORE...THE MODELS FREQUENTLY GET TOO AGGRESSIVE FLUSHING MOISTURE OUT THIS TIME OF YEAR. SO I KEPT A SLIGHT CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY FOR MAINLY MOHAVE AND LINCOLN COUNTIES AND THE HIGHER TERRAIN OF CLARK COUNTY. I KEPT TEMPERATURES CLOSE TO OR JUST SLIGHTLY ABOVE NORMAL FOR THE LONG TERM WHICH IS CLOSE TO THE GFS MEX GUIDANCE. I AM NOT READY TO BUY THE SIGNIFICANT WARMING INDICATED BY THE ECE GUIDANCE WHICH HAS TEMPERATURES 5 PLUS DEGREES ABOVE NORMAL SUNDAY THROUGH TUESDAY. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL STAY SOUTH OF LAS VEGAS BUT MAY AFFECT THE DAGGETT APPROACH CORRIDORS. CONFIDENCE LOW IN OUTFLOW WIND FROM THOSE STORMS AFFECTING LAS VEGAS TERMINALS BUT IT DOES BEAR MONITORING. EASTERLY COMPONENT WILL TRANSITION SOUTHERLY OVERNIGHT WITH SPEEDS LESS THAN 10 KTS. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY OVER THE MOUNTAINS MOSTLY WEST AND SOUTH OF LAS VEGAS. BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS. ANY OUTFLOW FROM STORMS WILL BE CLOSELY MONITORED. THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...A CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS MAINLY OVER THE HIGHER TERRAIN IN AREAS SOUTH OF A KNID-KIGM LINE WITH SCT- BKN CLOUDS AVERAGING AOA 10-12K FEET TONIGHT. LOWER CIGS AND GUSTY WINDS POSSIBLE NEAR STRONGER STORMS. MOSTLY CLEAR NORTH OF A KNID- KIGM LINE. ON THURSDAY THE CHANCE OF THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN SPREAD FURTHER NORTH INTO INYO COUNTY AND SOUTHERN NEVADA. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...PIERCE LONG TERM...HARRISON FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 29, 3:42 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT WED JUL 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM FLASH FLOOD 2 E LANDERS 34.27N 116.35W
07/29/2015 SAN BERNARDINO CA FIRE DEPT/RESCUE
WATER FLOWING AT DEPTH OF 1 FOOT OVER RECHE
RD AT SUNNY VISTA.
&&
NWS LAS VEGAS NV
IRIS SYSTEMLocal storm report, Jul 29, 4:24 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM PDT WED JUL 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FLASH FLOOD 4 NNW TWENTYNINE PALMS 34.19N 116.09W
07/29/2015 SAN BERNARDINO CA LAW ENFORCEMENT
ROADWAY FLOODED. DEBRIS BEGINNING TO GATHER
IN ROADWAY.
&&
TLThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:37 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 29, 2:50 PM PDT | Flash Flood Warning | VEF | San Bernardino | 115 min |
| Jul 29, 2:53 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 29, 3:26 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 4:44 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.